NAPLEX Question of the Week: Drug Allergies

Allergy assessment has always been an important part of pharmacy practice, especially penicillin allergies. Nearly 90% of all patient with self-reported penicillin allergies are found to be not allergic upon formal testing. Additionally, many patients with a penicillin allergy documented in their medical record upon questioning are found to not have a true allergy. Allergy reconciliation is a vital stewardship measure in order to promote best use of beta-lactam antimicrobials and limit costs and side effects of other non beta-lactam agents. Today's question involves allergy assessment.

Go to the profile of Christopher M. Bland
Dec 06, 2018
0
0

A 56 year-old male is admitted to the intensive care unit and intubated for management of septic shock from severe community-acquired pneumonia. The patient has a documented allergy to penicillin (reaction not specified). The physician prescribes ceftriaxone 1gm IV daily as part of his regimen. As the pharmacist, what should you do with this order?

a) Fill as ordered; Patient has no risk for reaction

b) Clarify allergy with patient or family; If allergy was mild (rash) within last 2 years proceed with order

c) Clarify allergy with patient or family; If allergy was anaphylaxis within last 2 years proceed with order

d) Clarify allergy with patient or family; If allergy is unknown, fill as ordered


Answer with Rationale:

The correct answer is B. As discussed in the introduction, allergy assessment is a common part of pharmacy practice.  This scenario happens often in clinical practice with the question of "can I give a cephalosporin to a patient with a penicillin allergy"? Cross reactivity is very low (< 5% for most studies) and in many cases patients may be challenged with a cephalosporin. However, knowing the type of reaction is important to help determine the next course of action. Answer A is incorrect as there is indeed a chance for cross reaction although it likely is minimal. Answer C is incorrect as anaphylaxis (Type I reaction) within the last few years is not the type of patient that should be challenged. A cross reaction to ceftriaxone could result in a reaction in the already critically ill patient. Answer D is incorrect as again this patient is critically ill and attempting an agent in this setting is not optimal without knowing the reaction. In patients who are stable (such as an outpatient) this could potentially be an option but not the best option for this patient. Therefore the correct answer is B as mild reactions such as rash have a minimal chance of cross reaction including anaphylaxis.

Pharmacists have been heavily involved in penicillin allergy assessment and skin testing to promote stewardship activities. Some further reading may be found here:

1. Jones BM and Bland CM. Penicillin skin testing as an antimicrobial stewardship initiative:  https://www.ncbi.nlm.nih.gov/pubmed/28179249

2. Heil EL et al. Implementation of an Infectious Disease Fellow-Managed Penicillin Allergy Skin Testing Service:

  https://www.ncbi.nlm.nih.gov/pubmed/27704011

3. Staicu ML et al. Implentation of a penicillin allergy screening tool to optimize aztreonam use. https://www.ncbi.nlm.nih.gov/pubmed/26896502

Go to the profile of Christopher M. Bland

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.